So many people these days are prescribed medication to lower their cholesterol, but may be unaware of the adverse effects of these medications. For many people, unfortunately, the side effects may actually outweigh any benefit they get from the medications. Good sexual functioning and satisfaction depend on several different factors working together for success and it’s rarely just one thing that is messing up your sex life, although this may be disconcerting to people who wish they could just have a one easy solution.
Cholesterol-lowering medications, specifically statins, are very commonly prescribed as seemingly harmless medications that are supposed to lower a person’s risk for heart disease and stroke. It has been found, however, that high cholesterol alone is not necessarily the problem, but instead a high level of inflammation happening in the body (usually due to poor diet and lifestyle). A very small percent of those patients taking statins actually benefit from using them. The people with the most benefit are those who have small, dense LDL (a subtype of LDL), or those people with peripheral vascular disease. But for those others, the significant side effects that can significantly impact your sex life as well as your wellbeing in general.
Statins work by decreasing formation of cholesterol in your system. Unfortunately, cholesterol is the building block for all sex hormones (testosterone, estrogen, and progesterone). It is also the building block of the membrane of every cell in your body, so your body makes the production of cholesterol a high priority. Lower cholesterol levels consequently result in lower levels of testosterone and estrogen. Since our genitals are directly supported by these hormones, as is our libido, these can have significant effect on your sex life, especially over the age of 40 when your hormone levels have started to drop off naturally anyway.
But lower hormone levels are really the least of your problems when taking these medications. Not only do they lower cholesterol, but they also interfere with the production of Coenzyme Q10. This factor is a crucial substance used in your body’s production of energy. This is one of the reasons why statins can frequently cause muscle aches and fatigue. The resulting fatigue can be so significant that people find themselves too tired and too achy to have sex as frequently as they would like.
Most troubling is the fact that the heart – made of muscle – is also impacted by this decreased ability to produce it’s own energy. So a medication that is supposed to be lowering your risk for heart attacks and stroke is actually decreasing your heart’s ability to function efficiently. This is not to be taken lightly. The most success can often come from changing lifestyle factors such as eliminating gluten and refined sugars from your diet, eating more vegetables than fruits, and making sure you have movement – at least 150min per week.
Despite being tired and fatigued, exercise is the best way to get your mitochondria (your energy system) jump-started again. It also contributes to normal testosterone production. If you do want to decrease your statin use, please talk to your doctor about it and make an effort to have a regular exercise program. Decreasing these medications suddenly can worsen your blood flow until your body readjusts, so you may need to go slowly.